Minnesota, 2013Blizzard in Minnesota, February 18, 2013
February 18, 2013 · NWS MPX · 13 events in 13 counties and zones
An area of low pressure that moved from northern Minnesota, eastward across the northern Great Lakes early Monday morning, intensified and created winds of 30 to 40 mph, with occasional gusts in excess of 45-50 mph across west central Minnesota. Although initially temperatures warmed into the 30s and created a crust on the top layer of snow, winds intensified, and along with some light snow that…
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure that moved from northern Minnesota, eastward across the northern Great Lakes early Monday morning, intensified and created winds of 30 to 40 mph, with occasional gusts in excess of 45-50 mph across west central Minnesota. Although initially temperatures warmed into the 30s and created a crust on the top layer of snow, winds intensified, and along with some light snow that developed, caused the top layer to blow off and create blizzard conditions for several hours during the afternoon, and evening hours of Monday, February 18th. Several highways and county roads were closed due to the blowing snow, along with numerous accidents as surface visibilities dropped to less than a few hundred feet at times as winds gusted up to 50 mph. Winds slowly subsided late in the evening, but considerable drifting snow continued along with some areas of blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 18, 11:55 AM CST, 5 minutes earlier.
Area forecast discussion, Feb 18, 11:55 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1155 AM CST MON FEB 18 2013
.UPDATED FOR 18Z AVIATION...
&&
.DISCUSSION...
/PREVIOUS DISCUSSION ISSUED AT 247AM CST/
MAIN FORECAST CHALLENGE/CONCERN IS THE LACK OF DEEP MOISTURE
ACROSS MOST OF THE FA TODAY...OR AT LEAST UNTIL THIS AFTN...AND
MAINLY AFFECTING WC WI. SATELLITE IMAGERY INDICATED THAT THE MAIN
SOURCE OF GULF MOISTURE IS STILL ACROSS THE SOUTHERN MISSISSIPPI
VALLEY REGION AS OF 2 AM. THIS MOISTURE SOURCE WAS EXPECTED TO BE
ACROSS NORTHERN MO AT THIS TIME BASED ON EARLIER MODEL RUNS.
ALTHOUGH MOISTURE ACROSS ND HAS INCREASED OVER THE PAST 6
HRS...THIS AREA WILL LIKELY ONLY AFFECT N MN AS THE MAIN SHRTWV
MOVES ACROSS WC...INTO NE MN LATER TODAY. EVEN SOME OF THE SHORT
TERM MODELS INDICATED VERY LITTLE RADAR RETURNS AS THE MAIN COLD
FRONT MOVES THRU THIS MORNING. IT IS NOT UNTIL ARND 18Z THAT ANY
TYPE OF SIGNAL TRANSLATES INTO LIGHT PRECIPITATION DEVELOPING
ACROSS THE FAR EASTERN FA. BASED ON THESE PARAMETERS...AND THE
LACK OF UPPER LEVEL FORCING...HIGHER POPS WILL BE CONFINED TO WC
WI. WILL MONITOR RADAR RETURNS OVER THE NEXT TWO HRS AND SEE ANY
SIGNS OF DEVELOPMENT ACROSS IA...TO CHG MY PRESENT SCENARIO OF CHC
POPS FOR MOST OF THE FA...WITH THE EXCEPTION OF WC WI. THE OTHER
FORECAST CONCERN IS THE STRONG WINDS DEVELOPING IN ON THE BACK
SIDE OF THIS COLD FRONT WHICH IS EXPECTED TO MOVE THRU THE FA BY
21Z. SEVERAL LOCAL MODELS HAVE INDICATED A VERY STRONG SIGNAL OF
WIND SPDS OF 30 TO 35 MPH...WITH GUSTS OVER 45 MPH ACROSS WC/SW
AND SC MN LATER TODAY...AND INTO THIS EVENING. BASED ON THE
ALREADY DEEP SNOW COVER IN THE WEST...WILL CONTINUE THE WINTER WX
ADVISORY FOR BLOWING SNOW...WITH SOME LIGHT SNOW...BUT NOT
EXPECTING ANYTHING ON ADDITIONAL ACCUMULATIONS. AREAS IN SC MN
WHERE SNOW COVER IS ALMOST NON-EXISTENT...WILL GO WITH A WIND
ADVISORY. THIS SYSTEM QUICKLY DEPARTS THE AREA BY TUESDAY
MORNING...WITH A QUIET PERIOD UNTIL LATE WED/EARLY THURSDAY AS THE
NEXT WEATHER SYSTEM BEGINS TO AFFECT THE REGION. DURING THIS
TIME...TEMPS WILL LIKELY AVERAGE 10 TO 20 DEGREES BELOW NORMAL.
FOR THE WEATHER SYSTEM LATE IN THE WEEK...MODELS HAVE BEEN
CONSISTENT ON PRECIPITATION DEVELOPING BY LATE WED/EARLY THURSDAY
ACROSS SW MN...AND SLOWLY SPREADING N/NE ACROSS THE FA THRU
FRIDAY. AS WITH PREVIOUS DISCUSSIONS...THIS SYSTEM WEAKENS AS IT
MOVES NORTHEAST ACROSS THE PLAINS...AND INTO THE UPPER MIDWEST.
MODELS HAVE ALSO INDICATED THAT THE BULK OF THE GULF MOISTURE WILL
TRANSLATE FROM THE CENTRAL PLAINS...INTO THE MID MISSISSIPPI
VALLEY BY THU/FRI. THIS WILL LEAD TO MAINLY A LARGE WARM AIR
ADVECTION PATTERN ACROSS THE UPPER MIDWEST WITH A WEAKENING TREND
AS THE SYSTEM MOVES NE. BASICALLY THIS WILL LEAD TO THE HIGHEST
QPF AMTS ACROSS KANSAS/NEBRASKA/IOWA THRU THURSDAY MORNING. AS IT
MOVES ACROSS NORTHERN IA...AND INTO SOUTHERN MN...QPF AMTS WILL
DECREASE AS PER THE CUT OFF OF THE DEEPER GULF OF MEXICO MOISTURE
TO THE EAST. ALTHOUGH THERE WILL BE A PROLONGED PERIOD OF LIGHT
SNOW...GENERALLY SNOWFALL TOTALS THRU FRIDAY MORNING AS THE SYSTEM
RINGS ITSELF OUT...WILL TRANSLATE TO LOCALLY 6 TO 8 INCHES ALONG
THE IOWA BORDER...TO 3 TO 6 INCHES ACROSS THE REST OF THE
FA...WITH THE LEAST AMTS ACROSS CENTRAL MN. ALTHOUGH STRONG WINDS
WILL ACCOMPANY THE BEGINNING OF THIS SYSTEM...THE WIND SPDS WILL
LIKELY DECREASE BY THURSDAY AFTN/EVENING AS THE LOW WEAKENS.
PAST FRIDAY...ANOTHER WINTER STORM IS PROGGED TO MOVE INTO THE
CENTRAL PLAINS BY LATE IN THE WEEKEND. IT IS TOO EARLY TO TELL IF
SIGNIFICANT SNOW WILL FALL ACROSS THE UPPER MIDWEST...BUT WITH
THIS ACTIVE PATTERN CONTINUING...THIS FEBRUARY COULD END UP WITH
MORE SNOWFALL THAN AVERAGE. ..JLT..
&&
.AVIATION.../18Z TAF ISSUANCE/
A STRONG COLD FRONT WILL CONTINUE PUSHING THOUGH THE REGION WITH
NORTHWEST WINDS OF 25G30KTS IN ITS WAKE THIS AFTERNOON AND
TONIGHT. MVFR CLOUDS WILL HANG AROUND AS WELL...WITH REDUCED
VISIBILITIES DUE TO BLOWING SNOW AND LIGHT SNOW SHOWERS. CLOUDS
SHOULD BEGIN TO BREAK UP ON TUESDAY.
KMSP...
NORTHWEST WINDS WILL INCREASE THIS AFTERNOON UNDER MVFR SKIES.
COULD SEE SOME SNOW SHOWERS THIS EVENING REDUCE VISIBILITIES...BUT
NOT ANTICIPATING PROLONGED EVENT. SKIES WILL BEGIN TO CLEAR BY
TUESDAY AFTERNOON.
/OUTLOOK FOR KMSP/
TUE...MVFR CIGS. WINDS NW AT 15G25KTS BECOMING 10 KTS LATE.
WED...VFR. WINDS NE NEAR 5 KTS.
THU...VFR EARLY WITH AFTERNOON IFR AND SNOW. WINDS E AT 15 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR CHIPPEWA-DOUGLAS-
KANDIYOHI-LAC QUI PARLE-POPE-RENVILLE-STEVENS-SWIFT-YELLOW
MEDICINE.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BROWN-
CARVER-MCLEOD-MEEKER-NICOLLET-REDWOOD-SIBLEY-STEARNS-TODD-
WRIGHT.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BLUE EARTH-
FARIBAULT-FREEBORN-LE SUEUR-MARTIN-STEELE-WASECA-WATONWAN.
WI...NONE.
&&
BORGHOFF/JRBHazardous weather outlook, Feb 18, 4:15 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 AM CST MON FEB 18 2013
MNZ041-042-047>049-054>059-064>068-073>075-191015-
DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-
CARVER-REDWOOD-BROWN-NICOLLET-
415 AM CST MON FEB 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS FROM 25 TO 35 MPH...WITH GUSTS TO 45
MPH...WILL OCCUR THROUGH EARLY TONIGHT. THIS WILL CAUSE AREAS OF
BLOWING SNOW AND REDUCED VISIBILITIES IN OPEN AREAS. THE
COMBINATION OF THE STRONG WINDS AND COLD TEMPERATURES TONIGHT WILL
CAUSE WIND CHILL VALUES TO FALL TO 25 BELOW TO 35 BELOW ZERO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIND CHILL VALUES FROM 25 BELOW TO 35 BELOW ZERO WILL CONTINUE
TUESDAY MORNING.
A LOW PRESSURE SYSTEM MOVING NORTHEAST FROM THE CENTRAL PLAINS WILL
BRING ACCUMULATING SNOW TO THE REGION FROM THURSDAY INTO FRIDAY.
SNOWFALL AMOUNTS IN EXCESS OF 6 INCHES ARE POSSIBLE...ESPECIALLY
ACROSS SOUTHERN MINNESOTA. CHECK BACK ON LATER OUTLOOKS FOR ADDITIONAL
DETAILS ON THIS DEVELOPING WEATHER SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ043>045-050>053-060>063-069-070-077-078-WIZ014>016-023>028-
191015-
MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-SCOTT-DAKOTA-RICE-GOODHUE-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
415 AM CST MON FEB 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS EXPECTED THIS AFTERNOON AND EVENING. ACCUMULATIONS
MAY REACH AN INCH...ESPECIALLY ACROSS WEST CENTRAL WISCONSIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A LOW PRESSURE SYSTEM MOVING NORTHEAST FROM THE CENTRAL PLAINS
WILL BRING ACCUMULATING SNOW TO THE REGION FROM THURSDAY INTO
FRIDAY. SNOWFALL AMOUNTS IN EXCESS OF 6 INCHES ARE
POSSIBLE...ESPECIALLY ACROSS SOUTHERN MINNESOTA. CHECK BACK ON
LATER OUTLOOKS FOR ADDITIONAL DETAILS ON THIS DEVELOPING WEATHER
SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ076-082>085-091>093-191015-
LE SUEUR-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-
415 AM CST MON FEB 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS FROM 30 TO 35 MPH...WITH GUSTS TO 45
MPH...WILL OCCUR THIS AFTERNOON AND EARLY TONIGHT. THE COMBINATION OF
THE STRONG WINDS AND COLD TEMPERATURES TONIGHT WILL CAUSE WIND
CHILL VALUES TO FALL TO 20 BELOW TO 25 BELOW ZERO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIND CHILL VALUES FROM 20 BELOW TO 25 BELOW ZERO WILL CONTINUE
TUESDAY MORNING.
A LOW PRESSURE SYSTEM MOVING NORTHEAST FROM THE CENTRAL PLAINS WILL
BRING ACCUMULATING SNOW TO THE REGION FROM THURSDAY INTO FRIDAY.
SNOWFALL AMOUNTS IN EXCESS OF 6 INCHES ARE POSSIBLE...ESPECIALLY
ACROSS SOUTHERN MINNESOTA. CHECK BACK ON LATER OUTLOOKS FOR ADDITIONAL
DETAILS ON THIS DEVELOPING WEATHER SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
RAH
Blizzard, Chippewa
- When
- February 18, 12:00 PM CST to 8:30 PM CST
- Where
- Chippewa forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
Wind speeds increased to over 30 mph, with gusts in excess of 45 mph at times during the afternoon and early evening. Surface visibilities based on the Minnesota Department of Transportation, and surface observations at Montevideo, indicated near zero visibilities at times, with road closures on Highway 7, and 23 during the height of the storm.
Blizzard, Douglas
- When
- February 18, 12:00 PM CST to 7:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Wind speeds increased to over 30 mph, with gusts in excess of 45 mph at times during the afternoon and early evening. Surface visibilities based on the Minnesota Department of Transportation in the southwest part of the county, indicated near zero visibilities at times, with no travel recommended.
Blizzard, Kandiyohi
- When
- February 18, 12:00 PM CST to 10:30 PM CST
- Where
- Kandiyohi forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
Wind speeds increased to over 30 mph, with gusts in excess of 45 mph at times during the afternoon and evening. Surface visibilities based on the Minnesota Department of Transportation, and surface observations at Willmar indicated near zero visibilities at times, with road closures on Highway 23, and 71 during the height of the storm.
Blizzard, Lac Qui Parle
- When
- February 18, 12:00 PM CST to 9:30 PM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
Wind speeds increased to over 30 mph, with gusts in excess of 45 mph at times during the afternoon and evening. Surface visibilities based on the Minnesota Department of Transportation, and surface observations at Madison indicated near zero visibilities at times, with travel not recommended throughout the county during the height of the storm.
Blizzard, Pope
- When
- February 18, 12:00 PM CST to 7:30 PM CST
- Where
- Pope forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
Wind speeds increased to over 30 mph, with gusts in excess of 45 mph at times during the afternoon and early evening. Surface visibilities based on the Minnesota Department of Transportation, and surface observations at Glenwood indicated near zero visibilities at times, with no travel advised during the height of the storm.
Blizzard, Stevens
- When
- February 18, 12:00 PM CST to 7:30 PM CST
- Where
- Stevens forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
Wind speeds increased to over 30 mph, with gusts in excess of 45 mph at times during the afternoon and early evening. Surface visibilities based on the Minnesota Department of Transportation, and surface observations at Morris indicated near zero visibilities at times, with no travel advised during the height of the storm.
Blizzard, Swift
- When
- February 18, 12:00 PM CST to 7:30 PM CST
- Where
- Swift forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Wind speeds increased to over 30 mph, with gusts in excess of 45 mph at times during the afternoon and early evening. Surface visibilities based on the Minnesota Department of Transportation, and surface observations at Benson indicated near zero visibilities at times, with no travel advised during the height of the storm.
Blizzard, Yellow Medicine
- When
- February 18, 12:00 PM CST to 10:30 PM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
Wind speeds increased to over 30 mph, with gusts in excess of 45 mph at times during the afternoon and evening. Surface visibilities based on the Minnesota Department of Transportation, and surface observations at Canby indicated near zero visibilities at times, with a road closure on Highway 67 during the height of the storm.
Blizzard, Redwood
- When
- February 18, 3:00 PM CST to 11:30 PM CST
- Where
- Redwood forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
Wind speeds increased to over 30 mph, with gusts in excess of 45 mph at times during the afternoon and evening. Surface visibilities based on the Minnesota Department of Transportation, and surface observations at Redwood Falls indicated near zero visibilities at times, with road closures on Highway 71, and 67 during the height of the storm.
Blizzard, Renville
- When
- February 18, 3:00 PM CST to 11:30 PM CST
- Where
- Renville forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
Wind speeds increased to over 30 mph, with gusts in excess of 45 mph at times during the afternoon and evening. Surface visibilities based on the Minnesota Department of Transportation, and surface observations at Olivia indicated near zero visibilities at times, with road closures on Highway 71, and 212 during the height of the storm.
Blizzard, Brown
- When
- February 18, 5:00 PM CST to 11:30 PM CST
- Where
- Brown forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
Wind speeds increased to over 30 mph, with gusts in excess of 45 mph at times during the late afternoon and evening. Surface visibilities based on the Minnesota Department of Transportation, and surface observations at New Ulm indicated near zero visibilities at times, with road closures on Highway 14, and 4 during the height of the storm.
Blizzard, Nicollet
- When
- February 18, 5:00 PM CST to 11:30 PM CST
- Where
- Nicollet forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
Wind speeds increased to over 30 mph, with gusts in excess of 45 mph at times during the late afternoon and evening. Surface visibilities based on the Minnesota Department of Transportation, and surface observations at New Ulm indicated near zero visibilities at times, with a road closure on Highway 15 during the height of the storm.
Blizzard, Sibley
- When
- February 18, 5:00 PM CST to 11:30 PM CST
- Where
- Sibley forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
Wind speeds increased to over 30 mph, with gusts in excess of 45 mph at times during the late afternoon and evening. Surface visibilities based on the Minnesota Department of Transportation, indicated near zero visibilities at times, with road closures on Highway 15, and 19 during the height of the storm..
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, February 18, 20131 death · 1 event
- Hail and Damaging Winds in Arkansas, February 18, 20134 injured · $358,000 · 1.75 in hail · 31 events
- Tornado in Texas, February 18, 2013$150,000 · EF1 · 2 events
- Tornadoes and Hail in Texas, February 18, 2013$45,000 · EF1 · 18 events
- Blizzard and Winter Storm in Michigan, February 18 to 20, 20132 injured · $25,000 · 15 events
- Blizzard in South Dakota, February 18, 20133 injured · 14 events
- Winter Storm and Strong Wind in California, February 18 to 20, 2013$12,000 · 9 events
- Frost and Freeze in Florida, February 18, 201311 events
- Damaging Wind in Louisiana, February 18, 2013$15,000 · 60 kt wind · 1 event
- Blizzard in Minnesota, February 18, 20138 events
- Blizzard in North Dakota, February 18, 20137 events
- Hail in Oklahoma, February 18, 20131.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436659, 436660, 436662, 436663, 436664, 436665, 436666, 436667, 436668, 436669, 436670, 436671, 436672.